Drugs known to help men with erectile dysfunction may pose a higher risk of vision problems than currently believed. In new research published Thursday, scientists have documented an association between three serious eye conditions and drugs, including Viagra and Cialis; According to the authors, the results could encourage adding warning labels to these drugs, although the individual risk of experiencing these complications appears to be very low.

Commonly used erectile dysfunction drugs such as sildenafil (sold under the brand name Viagra) and tadalafil (Cialis) work primarily by inhibiting an enzyme known as PDE5 which is found in the smooth muscle cells that line some blood vessels. As a result, the drugs dilate these blood vessels and increase blood flow to specific parts of the body, including the penis during times of sexual stimulation. These drugs can also be used to treat high blood pressure related to lung problems (pulmonary hypertension), and tadalafil is approved to help treat symptoms of an enlarged prostate.

Buying no drug comes without some side effects. PDE5 drugs have been linked to vision problems for some time, including some serious complications. In 2005, the Food and Drug Administration asked the makers of Viagra, Cialis and Levitra to add a warning label about the association between their drugs and ischemic optic neuropathy (ION), a condition that can lead to loss of permanent view.

There have been case reports of other eye conditions linked to PDE5 use in the years since. And that made the researchers behind this latest study, published Thursday in JAMA Ophthalmology, curious whether these reports pointed to a real trend.

To find out, they analyzed the insurance data of more than 200,000 men who took Viagra, Cialis, Levitra or Stendra. It is important to note that none of these men had been diagnosed with vision problems before using these drugs. But when compared to similarly matched men taking no PDE5 inhibitors, they were more likely to be diagnosed with ION along with two other eye conditions, serous retinal detachment (SRD). and retinal vascular occlusion (RVO). The increased risk of these problems in PDE5 users was evident even after taking into account other possible risk factors, such as high blood pressure.

The results appear to be the first in a large epidemiological study to link SRD and RVO to the use of erectile dysfunction drugs. And according to lead author Mahyar Etiminan, it’s the first to quantify the added risk of these conditions. Compared to nonusers, for example, men taking these drugs were 2.58 times more likely to develop SRD, 1.44 times more likely to develop VR, and 2.02 times more likely to develop ION. In general, they had an 85% increased risk of developing one of these conditions.

This type of research cannot definitively prove that these drugs cause these conditions. But the authors suspect, Etiminan told Gizmodo in an email, that “these drugs may compromise blood flow to the optic nerve and retinal arteries/veins.”

The authors note that the absolute odds of having one of these conditions after using PDE5 are still very low. But given that as many as 20 million to 30 million men in the United States could suffer from erectile dysfunction and could be taking these drugs, the risks are real enough to warrant a clear warning label, they argue. They also say that people with pre-existing eye problems should be more careful before taking them.

“ION already has a warning but RVO and SRD don’t have strong warnings. We think they should have strong warnings as well,” said Etiminan, an eye disease researcher and epidemiologist at Columbia University. -Briton “I would say that men who have underlying eye problems like glaucoma or retinal conditions should talk to their eye doctor before starting medication.”

At the same time, he adds, “Otherwise healthy men should only seek medical attention if they experience visual changes while taking these medications.”

Although this new study indicates that PDE5 drugs in general can rarely cause these serious eye problems, the authors say more research should be done to determine whether some drugs in this class are riskier than others.